Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Suffer from hot flashes and night sweats. Have red and splotchy, gradual itchiness and raised hives. Take Xanax. Suggest

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Hi, I am 50 and have not had a period for two years now, suffered through hot flashes and night sweats with no meds but I have , in the past 2 summers not been able to endure sunlight for more than 10 minutes ( even in the car or with sunscreen when I am outdoors) I get red and splotchy, gradual itchiness and raised hives if I stay too long. The funny thing is that once I go indoors , within 20 minutes it all clears up beautifully! Is there something I can do, or will this wear off when my hormones XXXXXXX balance XXXXXXX ?
.. Honestly, do a woman's hormones really EVER balance? Lol I need the sun and the ocean!
Please help. PS no other health symptoms....I do take Xanax ( 1-2 tabs daily at XXXXXXX ) and occasionally Phenergan for upset stomach. I am 5'5 , 139 pounds, BP 116/ 75
Thank you !!!!
Posted Sat, 27 Jul 2013 in Women's Health
Answered by Dr. Omer 2 hours later

I am Dr.Omer and I am here to help you with your query.

As you have said that you are facing sunlight induced hives which are red coloured , itching , and disappears after you go indoor.

Promethazine ( phenergan ) is known to cause PHOTOSENSITIVITY in females especially who are fair coloured and in post menopausal period , phenergan is also known to cause dizziness , confusion , nervousness , and increase in anxiety.

Photosensitivity is described as red itching warm rash appeared on sun-exposed areas , can occur in non sun-exposed areas as well.

No-one gives phenergan for stomach problems , as phenergan can cause cholinergic crisis , in which patient gets drowsy for hours , and is XXXXXXX , can occur after a single dose , or after increasing the dose.

Phenergan is highly protein bound and stays in your blood for 5-7 days even you dont take the tablet.

Secondly taking alprazolam ( xanax ) is also known to cause dermatitis( rashes ) , both indoor and outdoor , and this dermatitis is aggravated in sunlight , it is a relaxing drug.

So you are caught in a vicious cycle of anxiety caused or increased by phenergan , and relieved by xanax.

I would strongly recommend to visit your doctor and discuss this with him , so that he can stop phenergan , and your most of the high mood due to menopause or phenergan can be controlled.

This photosenstivity rash has nothing to do with your menopausal change in hormones like estrogens .

Follow this and you can enjoy on beaches and oceans.

Hope this helps.

Feel free to ask any further questions.

Take care,
Above answer was peer-reviewed by
Follow-up: Suffer from hot flashes and night sweats. Have red and splotchy, gradual itchiness and raised hives. Take Xanax. Suggest 16 hours later
Thank you for your advice and wisdom. My only question is if I have been on both of these medications for a number of years, why is the photo sensitivity just starting now? Very strange, unless it has built up in my system/ blood levels?
Answered by Dr. Omer 29 hours later
Hello again

As I have told you that phenergan ( promethazine ) causes photosensitivity.

Every drug has side effects , some drugs show their side effect after the first dose of the drug , or after a week , or after 2-5 years of chronically taking any drug

Side effects of promethazine , does not show that , it has been built up in your system , but tells us that the chemical ( promethazine ) has caused your body to react to it after taking it for so long ( intermittently ) that you now photosensitivity.

Just stop taking promethazine for few weeks , and if possible stop taking xanax ( alprazolam ) , after discussing it with your doctor , and trust me you Photosensitivity issue will go away.

When the photosensitivity issue is over after a month we can re-introduce alprazolam

I hope this explains your uery

Feel free to ask any further question

Sorry for late reply , as I was on duty In ER

Take care
Above answer was peer-reviewed by
Follow-up: Suffer from hot flashes and night sweats. Have red and splotchy, gradual itchiness and raised hives. Take Xanax. Suggest 22 hours later
Dr Omer- I cannot thank you enough for your kind reply and for easing my mind. I truly was beginning to feel like a freak of nature, not being able to go out into the sunlight. I will stop taking Promethazine and I have my annual checkup on the 16 th of this month so that I may talk with my doctor more about this.
Thank you again for your help
All good things to you! XXXXXXX
Answered by Dr. Omer 44 minutes later
Hello again XXXXXXX

Thankyou for understanding.

Clients 100% satisfaction is our prime goal.

As I have mentioned that promethazine is the most probable culprit of your symptoms ( photosensitivity) .

But at the same time i would suggest that your menopausal symptoms( night sweats+hot flushes) should also be treated , with vitamin E and Venlafaxine , not HRT ( doctor on fore-coming visit , as in some patients photosensitivity is aggravated by menopause.

Especially who have other symptoms of menopause like hot flushes and night sweats.

In females , hormonal level( estrogens , progesterone) gets disturbed for the final time , during (peri-post ) menopause , and finally comes into peace.( you were right !)

Happy to help you .

Stay happy and healthy , and enjoy the SUN.

If satisfied with answers , kindly write a review , obliged.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor